Division of Hematology/Oncology, Children’s Mercy Hospital and Clinics, Kansas City, MO, USA
Division of Dermatology, Children’s Mercy Hospital and Clinics, Kansas City, MO, USA
Corresponding author: Melanie Villanueva, DO, Children’s Mercy Hospital and Clinics, 2401 Gillham Road, Kansas City, MO, USA. Tel.: +1 816 302 6808; Fax: +1 816 855 1700; email@example.com
Abstract: Phototherapy for hyperbilirubinemia has rare complications. We report a case of phototherapy induced eruption in a neonate with transient porphyrinemia. Our patient received phototherapy due to hyperbilirubinemia secondary to erythroblastosis fetalis (hemolytic disease of the newborn). He developed a cutaneous rash in the light-exposed areas of his skin. Erythrocyte and plasma porphyrins were elevated at the time. Phototherapy induced eruption with a transient porphyrinemia is rare. Upon review of the literature, we found only 5 other cases of patients with phototherapy induced rash and elevated porphyrins reported. We compared the five other reported cases to our case, looking at drug exposure, age, and receipt of exchange transfusion. CONCLUSION:While this is an uncommon occurrence, transient porphyrinemia should be considered in neonates with phototherapy induced cutaneous eruption and erythroblastosis fetalis.